Basically, humans have been consuming cannabis for thousands of years, but it wasn’t until the twenty-first century that we noted CHS. Strange, no?
While experts point the finger at cannabis legalization for Cannabinoid Hyperemesis Syndrome (CHS), maybe we need to look a little more closely at other factors.
What is Cannabinoid Hyperemesis Syndrome?
Since 2004, various sources have been claiming that heavy cannabis use sometimes causes “cannabis hyperemesis syndrome”. This never-before seen illness supposedly has all the same symptoms as azadirachtin toxicity, and it clears up when treated in the same ways.
CHS is characterized by chronic cannabis use and cyclic episodes of nausea and vomiting. CHS causes so much vomiting that it can lead to kidney failure. To date, studies show the syndrome is associated with long-term cannabis use and, in some users, is triggered by overconsumption.
How Neem Oil Gets into Your Bud
Neem oil isn’t used to kill bugs and fleas because it’s safe. It’s because bugs are small, so a low amount of Neem oil is fatal to them. On the other end of that, and unsurprisingly, exposure to a large amount of Neem oil can cause problems in humans too.
Neem oil markets as a safe and natural alternative to the poisonous and cancer-causing pesticides that make headlines. A natural, safe spray would appeal to cannabis growers who already know the benefits of all-natural cannabis. And its relatively inexpensive price tag might give further appeal to a distributorneem oil, pesticides, spraying for bugs, toxic chemicals, CHS, cannabinoid hyperemesis syndromes who are trying shore up their bottom line.
Unaware cannabis growers who think they’re saving a buck or using a safe spray are likely using it now. Although being organic “should” mean that it is natural and safe?
Orally consuming an incredibly small amount of Azadirachtin produces vomiting, similar to how CHS is described.
Some Attribute CHS to Neem Oil Poisoning
A few case studies have surfaced to offer an alternative explanation for the spontaneous emergence of CHS.
One study explained that two long-term cannabis users in Colorado, who were diagnosed with CHS, saw their symptoms disappear after switching brands of cannabis. This suggests that it’s not cannabis causing the symptoms, but something else. Perhaps those strains were treated with a Neem oil-based pesticide that wasn’t properly washed off?
Specifically, poisoned by a pesticide that was sprayed directly on the cannabis plant. More specifically, there is a molecule that could be causing all the problems associate with the “new” clinical condition, and this molecule is called Azadirachtin, derived from Neem Oil.
What could actually be going on is toxicity poisoning via “organic” pesticides with the molecule Azadirachtin, in it.
Neem oil poisoning is marked by intense nausea, cyclic vomiting, abdominal pain, diarrhea, muscle tension, fatigue and dehydration.
What is Azadirachtin, specifically?
Azadirachtin is a molecule that is in many products, used for insect control on your cannabis plant. Although the product, that contains Azadirachtin, isn’t specifically labeled to use on cannabis, for some reason cannabis growers began using this stuff left and right, because it’s labeled organic and safe.
This Azadirachtin molecule was said to be synthesized over 10 years ago. Very interestingly, this molecule is OMRI certified organic. Just because it’s labeled organic doesn’t mean it is safe to use, however you want to use it.
Does inhaling combusted Azadirachtin increase the potential toxicity? Does the quantity matter? Does the method of consumption?
So far, the research, and public information, hasn’t gotten this far in questioning the problem.
The idea is that the build-up of residual azadirachtin in heavy smokers might cause CHS—but correlation doesn’t necessarily mean causation. So what does the science say?
Dr. Ian Mitchell, clinical associate professor of emergency medicine at the University of British Columbia, explains that CHS symptoms are distinct from those of neem oil poisoning.
“There have been reports of neem oil poisoning causing nausea and vomiting, so it just seems like a potential suspect, but it’s only a weak linkage,” Dr. Mitchell says
Cannabis medicine consultant Dr. Tom Folan, founder and CEO of SolaceMD Group, points out another differentiator.
“A 2013 study shows CHS in patients taking synthetic cannabinoids. And those synthetic cannabinoids are found nowhere near neem oil,” Dr. Folan says. “If neem oil is causing CHS, then why would synthetic cannabinoids also precipitate CHS?” he asks.
Jeff Raber, PhD, a cannabis researcher and organic chemist, agrees that neem oil isn’t likely to be the culprit.
“Someone sent the neem oil link to me a while ago and I was just like, ‘It doesn’t make that much sense,’” he recalls. “A lot of people use neem oil on that and on a lot of other products. We don’t see neem oil hyperemesis syndrome. I think we’d see a lot more cases because of the prevalence that neem has been used.”
Another factor is the TRPV1 receptor, also known as the capsaicin receptor or the vanilloid receptor 1. This receptor seems to be involved in CHS, and is activated by cannabinoids. Issues with TRPV1 could explain why hot baths help, since they are also known to activate that receptor.
Both Dr. Folan and Dr. Mitchell agree CHS symptoms are likely caused by the deregulation of the transient receptor potential vanilloid 1 or TRPV1 (capsaicin) receptor. This receptor, Dr. Folan says, only responds to three things: heat in the form of hot showers, cannabis and hot peppers.
“A CHS study that came out in 2018 shows the inactivation of the TRPV1 receptor and that’s a game-changer in terms of understanding CHS,” he suggests. “There’s a lot we don’t know, but there’s a good forming hypothesis for how chronic stimulation of these receptors causes deregulation.”
Still, what’s not clear is why this condition affects only a small subset of cannabis consumers.
More research is needed to fully understand what factors are at play in this mysterious condition.
What to do if you think you have cannabis hyperemesis syndrome
Stop ingesting cannabis. Whether it’s neem oil or not, you need to give your system a rest; cannabis hyperemesis syndrome symptoms take one to three months to abate. If you keep having symptoms after this time, it could be that something else is wrong, but the only way to rule out cannabis hyperemesis syndrome is to stop using cannabis.
The efficacy of hot baths and capsaicin cream in treating CHS suggests that the hypothesis of the TRPV1 receptors becoming over-stimulated by cannabinoids points to not all cases of cannabinoid hyperemesis syndrome being caused by neem oil, as these treatments would have no effect on neem oil poisoning.
See your doctor and explain what you think is happening. You might need extra fluids and in extreme cases, an IV drip to replace lost liquids.